Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 8, NWS Lubbock, TX

April 13, 2002Terry County, Yoakum County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 13, 2002, 5:04 PM CDT for Terry County, Yoakum County, Texas. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2002, 5:04 PM CDT (22:04 UTC)
Expired
Apr 13, 2002, 5:45 PM CDT
In force
41 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

Counties Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 90 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 5:25 PM CDTHail 1.5Tokio, TX
Apr 13, 5:35 PM CDTHail 1Plains, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 3:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2002-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1027 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2002-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1027 J/kg
Mixed-layer CIN
-285 J/kg
Mixed-layer LCL
1742 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 132204
SVRLBB
TXC445-501-132245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
504 PM CDT SAT APR 13 2002

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN TERRY COUNTY IN NORTHWEST TEXAS
  EASTERN YOAKUM COUNTY IN NORTHWEST TEXAS

* UNTIL 545 PM CDT

* AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
  GOLFBALLS 5 MILES SOUTHWEST OF TOKIO...OR ABOUT 10 MILES EAST OF
  PLAINS...MOVING EAST AT 15 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  TOKIO...

LAT...LON 3337 10276 3296 10276 3296 10241 3337 10242

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 2:40 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Apr 13, 2:40 PM CDT, 2 hours 24 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
240 PM CDT SAT APR 13 2002

LOW LEVEL MOISTURE HAS INCREASED OVER THE SOUTH PLAINS IN THE WAKE
OF THE MCS THAT MOVED INTO N-CENTRAL TEXAS ATTM. DEWPOINTS ARE IN
THE UPPER 50S WHICH IS A LITTLE BETTER THAN 12Z ETA MODEL SOUNDINGS
INDICATED. EASTERLY UPSLOPE FLOW PRODUCING LOW CLOUD DECK WHICH HAS
HAMPERED INSOLATION. BREAKS ARE MORE ABUNDANT WEST AND NORTHWEST
AND TEMPERATURES ARE IN THE MID TO UPPER 70S. 19Z SURFACE ANALYSIS
SHOWS WEAK BOUNDARY FROM DENVER CITY TO HART WITH ANOTHER BOUNDARY
COMING OUT OF NEW MEXICO INTO THE NORTHWEST COUNTIES. SURFACE
MOISTURE CONVERGENCE MAXIMIZED ALONG OR JUST WEST OF I-27 THEN
SOUTHWEST TO BROWNFIELD. 12Z ETA MODEL SOUNDINGS FOR THE SOUTH
PLAINS INDICATED CAP WOULD LIKELY ERODE BY 21Z. SHORT WAVE TROUGH
FROM KANSAS INTO NORTHERN NEW MEXICO WILL CONTINUE TO TRANSLATE
TO THE SOUTHEAST TONIGHT. UPPER LEVEL DIVERGENCE WILL INCREASE
OVER THE REGION IN THE RIGHT ENTRANCE REGION OF 25H JET MAX.
STORMS HAVE DEVELOPED JUST SOUTH OF AMARILLO AND EXPECT FURTHER
DEVELOPMENT ALONG CONVERGENCE AXIS LATE THIS AFTERNOON.  MODEL DATA
SHOWED STRAIGHT LINE HODOGRAPHS WITH SPLITTING STORMS POSSIBLE INTO
EARLY THIS EVENING. SHEAR PROFILES ARE MODEST AT BEST...STORMS WOULD
HAVE TO PROPAGATE TO THE SOUTH-SOUTHWEST FOR 0-3 KM HELICITY TO
INCREASE AND BETTER POTENTIAL FOR TORNADOES. ACTIVITY MAY TRANSFORM
INTO MCS WHICH MOVES EAST-SOUTHEAST ACROSS THE SOUTHERN ROLLING
PLAINS LATER TONIGHT.

UPPER RIDGE SHIFTS OVER THE REGION SUNDAY AND THE LOW LEVEL MOISTURE
SHIFTS EAST. TEMPERATURES WILL WARM INTO THE 80S SUNDAY AND TO NEAR
90 BY MONDAY. A WEAK UPPER LEVEL SHORT WAVE TROUGH MOVES OUT OF
NORTHERN MEXICO LOW MONDAY AND INTO EASTERN NEW MEXICO MONDAY
EVENING. LOW LEVEL MOISTURE MAY RETURN IN TIME FOR A SLIGHT CHANCE
OF RAIN MONDAY NIGHT FOR THE SOUTH PLAINS.

MODELS ARE DISAGREEING ON LATER TIME PERIODS WITH THE TIMING OF
THE UPPER TROUGH MOVING OUT OF THE SOUTHWEST. ECMWF/CANADIAN AND
NOGAPS ARE SLOWER WHILE THE MRF IF PROGRESSIVE. WILL KEEP A SLIGHT
CHANCE POPS IN THE FORECAST FOR FRIDAY/SATURDAY LEANING TOWARD THE
SLOWER SOLUTIONS. TEMPERATURES WILL BE COOLER BY FRIDAY AS COLD
FRONT MOVES INTO THE AREA.

FRI 52 83 53 88 / 10  0  0  0
TIA 54 85 56 88 / 30  0  0  0
CDS 58 85 61 90 / 40  0  0  0
BNF 52 87 53 91 / 20  0  0  0
LUB 55 86 57 90 / 40  0  0  0
ASP 60 85 63 89 / 60  0  0  0

.LUB...NONE.

TINSLEY

In the hours before

Special weather statement, Apr 13, 11:35 AM CDT, 5 hours 29 minutes before
TXZ021>044-131930-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1135 AM CDT SAT APR 13 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT ACROSS THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH
PLAINS AND LOW ROLLING PLAINS. THE SLIGHT RISK AREA IS ALONG AND
EAST OF LINE FROM NAZARETH TO LITTLEFIELD TO BROWNFIELD.

AN UPPER LEVEL DISTURBANCE OVER NORTHEAST NEW MEXICO WILL MOVE EAST
ACROSS THE TEXAS PANHANDLE BY THIS EVENING. WITH PLENTIFUL LOW LEVEL
MOISTURE...AN OUTFLOW BOUNDARY STRETCHED ACROSS THE SOUTH PLAINS AND
UNSTABLE CONDITIONS...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
THIS AFTERNOON.

THE PRIMARY SEVERE THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.
ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

EMERGENCY MANAGEMENT PERSONNEL AND SPOTTER GROUPS MAY BE REQUIRED
FOR ACTIVATION THIS AFTERNOON AND EVENING.
Local storm report, Apr 13, 4:05 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK, TX
405 PM CDT SAT APR 13 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0326 PM    VIGO PARK                 TX   1.75 INCH HAIL
04/13/02   SWISHER

0342 PM    3 S TULIA                 TX   1.75 INCH HAIL
04/13/02   SWISHER

0347 PM    8 S TULIA                 TX   .75 INCH HAIL
04/13/02   SWISHER

0415 PM    1 N KRESS                 TX   1.75 INCH HAIL
04/13/02   HALE

0420 PM    2 S LEVELLAND             TX   1.75 INCH HAIL
04/13/02   HOCKLEY

0429 PM    SUNDOWN                   TX   1.75 INCH HAIL
04/13/02   HOCKLEY

0525 PM    3 S TOKIO                 TX   1.25 INCH HAIL
04/13/02   TERRY

0535 PM    12 ESE PLAINS             TX   1.00 INCH HAIL
04/13/02   YOAKUM

0538 PM    5 W HALE CENTER           TX   1.75 INCH HAIL
04/13/02   HALE

0556 PM    14 SE PLAINS              TX   .75 INCH HAIL
04/13/02   YOAKUM

0600 PM    8 NE DENVER CITY          TX   1.75 INCH HAIL
04/13/02   YOAKUM
Special weather statement, Apr 13, 4:23 PM CDT, 41 minutes before
TXZ021>044-140200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
423 PM CDT SAT APR 13 2002

SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 900 PM FOR THE
FOLLOWING COUNTIES:

PARMER...CASTRO...SWISHER...BRISCOE...HALL...CHILDRESS...BAILEY...
LAMB...HALE...FLOYD...MOTLEY...COTTLE...COCHRAN...HOCKLEY...
LUBBOCK...CROSBY...DICKENS....KING...YOAKUM...TERRY...LYNN...GARZA...
KENT...STONEWALL

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
CONCERNING THIS POTENTIAL SEVERE WEATHER THREAT.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 6:54 AM CDTSevere Thunderstorm WarningLUBSwisher51 min
Apr 13, 3:31 PM CDTSevere Thunderstorm WarningLUBSwisher44 min
Apr 13, 4:15 PM CDTSevere Thunderstorm WarningLUBHale, Swisher45 min
Apr 13, 4:21 PM CDTSevere Thunderstorm WarningLUBHockley39 min
Apr 13, 4:42 PM CDTTornado WarningLUBHale33 min
Apr 13, 4:43 PM CDTSevere Thunderstorm WarningLUBFloyd47 min
Apr 13, 4:47 PM CDTTornado WarningLUBHale28 min
Apr 13, 4:59 PM CDTSevere Thunderstorm WarningLUBHockley46 min
Apr 13, 5:14 PM CDTSevere Thunderstorm WarningLUBHale61 min
Apr 13, 5:47 PM CDTSevere Thunderstorm WarningLUBTerry, Yoakum43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.